The US Food and Drug Administration (FDA) first became aware of this bizarre potential side effect back in April, when a 44-year-old man suffered sudden and profound hearing loss in both ears after taking Viagra (sildenafil citrate) for just over two weeks. Fast forward six months and the FDA has now uncovered 29 reports of sudden hearing loss associated with phosphodiesterase type 5 (PDE5) inhibitors, the class of drugs to which Viagra belongs. Although no one has proved that the drugs directly cause hearing loss, the association is strong enough to have prompted the FDA to insist the drugs' labels should be changed to warn of the potential risk "more prominently". Other marketed PDE5 inhibitors include Eli Lilly's Cialis (tadalafil), GlaxoSmithKline and Bayer's Levitra (vardenafil), and also Pfizer's Revatio, a pulmonary arterial hypertension (PAH) treatment that contains the same active ingredient as Viagra. It is unlikely the new label will put too many people off - especially since a great deal of people take the drugs illegally and so probably won't even see the new label - but the news once again highlights how difficult it is to predict drug side effects and how often cases such as these emerge years after a drug is made available. The FDA hopes the new label will reassure men that if hearing loss does occur, it is actually due to the drug. "Because some level of hearing loss is usually associated with the aging process, patients on these drugs may not think to talk to their doctor about it," said Dr Janet Woodcock, the FDA's acting director of its Center for Drug Evaluation and Research. So far, reports of deafness have included either a partial or complete loss of usual hearing and in most cases, only in one ear. The effect may also be accompanied by ringing in the ears, vertigo, or dizziness. In approximately one third of cases, the event was temporary. In the remainder, the hearing loss was ongoing at the time of the report or the final outcome was not described. This is not the first time PDE5 drugs have been associated with adverse sensory effects; they are also known to cause abnormal vision, specifically a blue hue and increased sensitivity to light. This is perhaps not surprising given that the related target PDE6 is involved in phototransduction in the retina. At the very least, this latest warning might explain why some women think talking to their partners is a bit like talking to a brick wall.